Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Jun 22, 2024, 6:41 PM EDT for Huron County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2024, 6:41 PM EDT (22:41 UTC)
- Expired
- Jun 22, 2024, 7:02 PM EDT
- In force
- 21 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Huron County, MI
The radar
The Detroit radar (KDTX), 154 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
939
WFUS53 KDTX 222241
TORDTX
MIC063-222315-
/O.NEW.KDTX.TO.W.0002.240622T2241Z-240622T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
641 PM EDT Sat Jun 22 2024
The National Weather Service in Detroit/Pontiac has issued a
* Tornado Warning for...
North central Huron County in southeastern Michigan...
* Until 715 PM EDT.
* At 641 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Port Austin, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Port Austin around 645 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Grindstone City and Port Crescent State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4407 8285 4405 8281 4401 8301 4400 8309
4403 8311 4403 8310 4407 8304
TIME...MOT...LOC 2241Z 255DEG 32KT 4403 8307
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MR2 follow-up statements
418
WWUS53 KDTX 222250
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
650 PM EDT Sat Jun 22 2024
MIC063-222315-
/O.CON.KDTX.TO.W.0002.000000T0000Z-240622T2315Z/
Huron MI-
650 PM EDT Sat Jun 22 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR NORTHERN
HURON COUNTY...
At 647 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Port Austin, moving east at 30 mph. A storm spotter
reported a waterspout with this storm as it moved across Saginaw
Bay.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northern Huron County, including the following locations...
Grindstone City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4405 8281 4401 8301 4403 8309 4404 8308
4407 8304 4407 8285
TIME...MOT...LOC 2247Z 258DEG 28KT 4404 8297
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MR260
WWUS53 KDTX 222302
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
702 PM EDT Sat Jun 22 2024
MIC063-222312-
/O.CAN.KDTX.TO.W.0002.000000T0000Z-240622T2315Z/
Huron MI-
702 PM EDT Sat Jun 22 2024
...THE TORNADO WARNING FOR NORTHERN HURON COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 4405 8281 4401 8301 4403 8309 4404 8308
4407 8304 4407 8285
TIME...MOT...LOC 2259Z 255DEG 32KT 4407 8279
$$
MRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jun 22, 3:42 PM EDT, 2 hours 59 minutes earlier. Its key messages:
- Flood watch this afternoon-tonight for Midland/Bay/Saginaw counties.
- Slight risk of severe thunderstorms this afternoon into tonight over much of southeast Michigan, with damaging winds being the main hazard, but isolated tornadoes also possible.
- Hot and humid today with high temperatures in the 90-95 range south of I-69 with heat indices peaking out just under 100 degrees this afternoon.
Area forecast discussion, Jun 22, 3:42 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
342 PM EDT Sat Jun 22 2024
.KEY MESSAGES...
- Flood watch this afternoon-tonight for Midland/Bay/Saginaw
counties.
- Slight risk of severe thunderstorms this afternoon into tonight
over much of southeast Michigan, with damaging winds being the main
hazard, but isolated tornadoes also possible.
- Hot and humid today with high temperatures in the 90-95 range
south of I-69 with heat indices peaking out just under 100 degrees
this afternoon.
&&
.DISCUSSION...
Severe potential has yet to be realized so far today, but showers
and storms still on the way. Hi-res guidance now suggests that the
best chances for storms are this evening from 22-02Z. Limited
availability of instability continues to be a problem for updraft
development, and peak available SBCAPE reaches just over 1000 J/kg
in the Thumb. Wind damage is the main threat with this system, and
DCAPE values range from 500-1000 J/kg where rain is expected. Bulk
shear values of 30-40 knots are currently in place, so if an updraft
can develop, it is possible to see a severe storm develop still.
Severe hail looks unlikely, but given the combination of 0-1km shear
of 20 knots, LCL heights below 1000 mAGL, and long hodograph lengths
at the lower levels mean that an isolated tornado cannot be ruled
out. Further showers may develop along the stationary front beyond
02Z, which looks to impact Midland and Bay counties but will
dependent on how far north the front propagates. Frontal passage
brings chances for showers to the entire CWA, but there has been an
increasing signal for banding along the front to break apart after
sunset.
Flood watch remains in effect through 6am tomorrow for Midland, Bay,
and Saginaw counties. MRMS analysis has suggested that ~0.25" or
less has fallen so far over Midland and Bay counties. PWATs over 2
inches still suggest potential, and if isolated showers still
develop, localized downpours can still produce flooding. Ensemble
means suggest 0.5" of rain will fall in total, while the latest HREF
guidance suggests 0.75-1". Forecasted storm total QPF remains
between 1-1.5" in the flood watch due to the aforementioned isolated
shower potential and that these totals can occur in a short amount of
time. WPC has issued a Marginal Risk for excessive rainfall for this
area.
As the low pressure moves out early this morning, colder air
advection allows overnight temperatures to dip down into the low
60s. Trough axis passes overhead on Monday and weak ridge builds in
behind. Setup allows for warm, moist air to return to the region and
produce similar 90 over 70 temperature and dew points to toady's
current conditions. Shortwave disturbance is set to move into the
region on Tuesday evening ahead of a larger trough on Wednesday.
Chances for showers and storms return with this system Wednesday,
and a cold front is set to track across the region. High pressure
and cool, dry air fills in behind the front and brings high
temperatures back down into the low to mid 80s on Thursday and
Friday. ThetaE gradient across the front is around 20 degrees K,
helping drop dew points down into the 50s. Zonal flow aloft keeps
calm conditions before the next system is set to move in over the
weekend.
&&
.MARINE...
A stalled front will linger across northern Lake Huron the rest of
today into tonight with a developing low pressure system over the
Midwest tracking along it tonight. This will keep a showers and
thunderstorms going across that area through that time as well. This
low will then pull a cold front through the region Sunday morning
into the afternoon with a secondary low possibly developing along it
Sunday afternoon which would track across southern Lake Huron.
Increased southwest winds ahead of the front will increase to around
25 knots later tonight thus a Small Craft Advisory has been issued.
Winds will become more northwesterly Monday behind the passing
system and possible secondary cold front early Monday morning. After
that high pressure will quickly build back into the region keeping
winds minimized to start the new week.
&&
.PREV DISCUSSION...
Issued at 122 PM EDT Sat Jun 22 2024
AVIATION...
Stalled frontal boundary has begun to lift north of the area early
this afternoon leading to resultant convection likewise occuring
north of the terminal corridor. Additional development over central
MI is expected through the afternoon with MBS having the greatest
chance to see scattered storms. Opted to keep the FNT Prob30 group
as confidence is not high enough to make a change either direction
(ie tempo or total removal) though trimmed the window given latest
radar and model trends. Areas south still expected to remain dry
through the daylight hours before the cold front crosses overnight.
A decaying line of showers/storms looks favored late evening through
overnight, though given the strength of the front, still worthy of
tempo TSRA mentions for all sites. MVFR ceilings follow as cooler
air filters in with a lift to lower VFR likely during the day
Sunday.
For DTW/D21 Convection... Showers and thunderstorms track north of
D21 this afternoon and this evening. A cold front then generates
storms as it sweeps NW to SE across Lower MI late tonight into
Sunday morning.
DTW THRESHOLD PROBABILITIES...
* Moderate for thunderstorms late tonight and early Sunday.
* Moderate to high for ceilings aob 5kft Sunday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through late tonight for MIZ047-048-053.
Lake Huron...Small Craft Advisory from midnight tonight to 10 AM EDT Sunday for
LHZ421-422.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
DISCUSSION...BC
MARINE.......DRK
AVIATION.....KDK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jun 22, 3:41 AM EDT, 15 hours before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 341 AM EDT Sat Jun 22 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 341 AM EDT Sat Jun 22 2024 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Flood watch in effect this afternoon through tonight for Bay/Midland/Saginaw counties. Refer to the flood watch statement for details. High temperatures in the 90-95 degree range today across the Detroit Metro area and points south will push heat indices into the upper 90s. There is a slight risk of severe thunderstorms this afternoon into tonight over much of southeast Michigan, with the best chance north of M-59. Damaging wind gusts of 60+ mph will be the main hazard, but isolated tornadoes are possible as well, with perhaps isolated large hail. Storms will move toward the east at around 40 mph. Any strong storm will be capable of producing torrential rainfall with storm rainfall totals over 2 inches possible. Highly localized urban/low lying flooding is a concern, with more extensive flooding in the watch area. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next chance of strong thunderstorms looks to be in the Tuesday and Wednesday time-frame. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be needed this afternoon and evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-231000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 341 AM EDT Sat Jun 22 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered to numerous strong to severe thunderstorms will be around today and tonight, mainly over Lake Huron. Thunderstorms will have the potential to produce wind gusts up to 50 knots. Storm motion will be east at 35 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next chance of strong thunderstorms looks to be in the Tuesday and Wednesday time-frame. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:10 AM EDT | Flood Watch | DTX | Bay, Midland, Saginaw | 23 hr |
| Jun 22, 9:40 AM EDT | Small Craft Advisory | DTX | 36 hr | |
| Jun 22, 6:40 PM EDT | Special Marine Warning | DTX | 50 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.